Paracetamol Overdose

Background/Pathophysiology

  • Paracetamol overdose is the most common method of intentional self-harm/suicide in the UK.
  • Paracetamol is usually very safe at therapeutic doses
    • <150mg/kg is unlikely to be toxic; >250mg/kg is likely to be toxic and >12g in total (i.e. 24 500mg tablets) is potentially fatal.
    • Toxicity occurs due to the normal metabolism of paracetamol (conjugation) to become saturated and instead being metabolised to the toxic NAPQI metabolite.  Normally, small levels can be inactivated by glutathione.  However, once glutathione stores are depleted, NAPQI begins to cause necrosis of hepatocytes and renal tubules.
      • NB Alcohol induces the metabolism of paracetamol (as can other drugs e.g. carbamazepine and rifampicin) and can increase the toxicity

Presentation/Assessment

  • Most patients are asymptomatic and present seeking medical attention for known paracetamol OD
    • It can take more than 24 hours for hepatic necrosis to occur and up to 72 hours for the kidneys to be affected.
    • Occasionally there are signs of liver/kidney damage e.g. upper quadrant pain/jaundice, abnormal blood tests etc in patients with a delayed presentation
  • It is important to ascertain
    • How many tablets?
    • Any other tablets/drugs (including alcohol)?
    • WHEN were they taken?
    • It is also important to assess the patient’s mood/intentions and carry out a full self-harm/suicide risk assessment

Investigations

  • Paracetamol level
    • Take at 4 hours post ingestion and ideally before 15 hours (after this the level is unreliable)
      • If the patient has taken a staggered dose, measure level ASAP.
  • Other tests e.g. U&Es (kidney function); LFTs (ALT may be raised- often markedly- but can be initially normal)
  • An ABG may show acidosis early on and can be a poor prognostic indicator

Management

  • N-Acetylcysteine
    • Treatment dependent on plasma paracetamol level (see nomogram)
    • alcalc
    • bites
  • Patients with the following may require specialist care e.g. in an intensive setting
    • Encephalopathy/raised ICP
    • INR >2 at or before 48 hours or >3.5 at or before 72 hours
    • AKI (creatinine >200umol/l)
      • Haemodialysis may be required if creatinine rises above 400umol/l
    • Metabolic acidosis (pH <7.3 and/or bicarbonate <18mmol/l)
    • Hypotension (SBP <80mmHg despite fluid resuscitation)

King’s College Hospital criteria for liver transplantation in paracetamol-induced acute liver failure

  • List for transplantation if
    • arterial pH <7.3 or arterial lactate >3.0 mmol/L after adequate fluid resuscitation, OR
    • if all three of the following occur in a 24-hour period:
      • Creatinine >300 μmol/L.
      • PT >100 seconds (INR >6.5).
      • Grade III/IV encephalopathy.
  • Strongly consider transplantation if:
    • Arterial lactate >3.5 mmol/L after early fluid resuscitation.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: